Nebraska, 2020

High Wind in Nebraska, November 14, 2020

November 14, 2020 · NWS CYS · 5 events in 5 counties and zones

High winds were measured by several sensors across portions of the Nebraska Panhandle in the late morning hours of the 14th. Scottsbluff Airport ASOS measured a 70 mph wind gust during the event.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured by several sensors across portions of the Nebraska Panhandle in the late morning hours of the 14th. Scottsbluff Airport ASOS measured a 70 mph wind gust during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 14, 4:36 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Nov 14, 4:36 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
436 AM MST Sat Nov 14 2020

.SHORT TERM...(Today - Sunday)
Issued at 344 AM MST Sat Nov 14 2020

A prolonged & likely significant episode of strong winds continues
to be the primary forecast concern over the next 24-48 hours for a
large portion of southeast Wyoming & western Nebraska. Significant
mountain wave activity over the southern Laramie Range resulted in
a period of 45-50 MPH sustained winds with gusts to 70+ MPH at the
KCYS airport shortly after 2 AM MST this morning. These winds have
since decreased, but this will only be temporary. Winds are likely
to increase considerably across the wind corridors during the next
few hours as a vigorous mid-level short wave continues to track to
the east across the central and northern Rockies. 700 & 850 mb CAG
to CPR gradients quickly rise above 70 meters by 15z today as very
strong pressure falls spread across the high plains. Subsidence is
expected to become strong over a large area later this morning and
through the afternoon as the trough axis advances eastward. Models
continue to indicate a broad swath of 55 to 65 knot 700 to 800 hpa
flow over much of the CWA today with GFS & NAM soundings showing a
well mixed boundary layer during the afternoon. MAV & MET guidance
is well above 30 knots for many locations this afternoon, so would
expect widespread gusts of 65-75 MPH today. The wind corridors may
see gusts in excess of 80 MPH, mainly near Arlington/Bordeaux. The
inherited High Wind Warnings look good in terms of placement. Wind
is likely to continue to be a problem through at least late Sunday
night for the wind corridors of southeast Wyoming as the low-level
gradients remain above 60 meters through at least 00z Monday along
with 55-65 knots of flow aloft. Meanwhile, a 3-5 millibar pressure
gradient remains intact along the spine of the Laramie Range which
supports persistent high winds at BRX as well. Kinks in the 500 mb
flow pattern and omega couplets suggests mountain waves are likely
to remain a possibility. Outside of the wind corridors, Sunday may
feature another day of steep lapse rates and strong downward omega
which will be reinforced by yet another piece of energy progged to
track across northeast Wyoming. Forecast soundings once again seem
to strongly suggest potential for high winds into KCYS/KLAR, so we
have extended these headlines through 0z Monday. Could see a small
lull overnight, but high winds are possible as waves break. We did
extend the wind corridors as well, but until 12z Monday.

Winter Storm Warnings remain in effect through this afternoon over
the Snowy and Sierra Madre mountains of southeast Wyoming. Snow is
ongoing this morning with several inches falling overnight per the
latest SNOTEL observations. This is the time period when we should
expect the heaviest snow, with intensity gradually decreasing over
the next few hours as dynamics weaken. The combination of snow and
strong winds is undoubtedly resulting in nasty/downright dangerous
near-blizzard conditions in the high country. These headlines will
remain unchanged with 10-16 inches of snowfall expected above 8000
feet or so. A few snow showers may spill out of the mountains into
the north Snowy Range foothills this afternoon, resulting in minor
snow accumulations along I-80 near Arlington. A Winter Weather Adv
remains in effect here for the snow/blowing snow potential. We may
have a few snow showers develop from east central Wyoming into the
northern Nebraska Panhandle later today. We will need to watch for
snow squall potential along the cold front.

.LONG TERM...(Sunday Night - Friday)
Issued at 344 AM MST Sat Nov 14 2020

High winds are expected Monday for areas along I-80 near Arlington
and Elk Mountain. Wind gusts up to 80 MPH is possible and if
traveling a light profile vehicle, take caution. A dry pattern will
begin Monday afternoon with a ridge developing in our area. This
pattern will keep our skies clear and temperatures will increase
tremendously throughout the afternoon. Above average high
temperatures trending between the mid to upper 60s will continue
until Thursday. A colder air mass will arrive Friday morning which
could possibly bring scattered light snow showers across our
entire region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 1020 PM MST Fri Nov 13 2020

KRWL will experience IFR conditions due to light snow until
14Z. All remaining Wyoming and western Nebraska Panhandle TAF sites
continue in VFR conditions for the TAF period. Strong wind gusts is
possible for all TAF sites during this TAF period. The Nebraska
Panhandle sites will receive up to 50kts and Wyoming sites will
receive up to 60kts. Cloud cover will trend between BKN and OVC
around 10k feet for all sites.

&&

.FIRE WEATHER...
Issued at 344 AM MST Sat Nov 14 2020

Very windy conditions are expected across all districts throughout
the weekend. However, fire weather concerns are expected to remain
very low with cooler temperatures and recent mountain snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ108-119.

     High Wind Warning until 2 AM MST Sunday for WYZ101-103>105-109-
     111-113.

     High Wind Warning until 5 PM MST Sunday for WYZ107-115-118.

     High Wind Warning until 5 AM MST Monday for WYZ106-110-116-117.

     Winter Storm Warning until 11 PM MST this evening for WYZ112-114.

     Winter Weather Advisory until 5 PM MST this afternoon for WYZ110.

NE...High Wind Warning until 11 PM MST this evening for NEZ019>021-
     054-055.

&&

SHORT TERM...CLH
LONG TERM...AW
AVIATION...AW
FIRE WEATHER...CLH
Hazardous weather outlook, Nov 14, 5:15 AM MST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
515 AM MST Sat Nov 14 2020

WYZ112-114-151215-
Sierra Madre Range-Snowy Range-
515 AM MST Sat Nov 14 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Heavy mountain snow and blowing snow will continue today with near
blizzard conditions expected. Please refer to Winter Storm
Warnings for more details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall totals or other
significant weather to the National Weather Service in Cheyenne.

NEZ019>021-054-055-WYZ101-103>111-113-115>119-151215-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
515 AM MST Sat Nov 14 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread strong wind gusts of 65-75 MPH are expected today, with
potential for gusts up to 85 MPH in the wind prone areas of
southeast Wyoming. High Wind Warnings are in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

High Wind Warnings remain in effect for much of the area through
Sunday night.

.Spotter information statement...

Spotters are encouraged to report wind speeds or other significant
weather to the National Weather Service in Cheyenne.

NEZ002-003-095-096-WYZ102-151215-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
515 AM MST Sat Nov 14 2020

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind gusts up to 50 MPH will be possible today across east central
Wyoming and the northern Nebraska Panhandle. Some snow showers are
also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Gusty winds are possible once again on Sunday.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Local storm report, Nov 14, 9:00 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
900 AM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     NON-TSTM WND GST 3 N DOUGLAS             42.80N 105.38W
11/14/2020  M58 MPH          CONVERSE           WY   ASOS

            ASOS STATION KDGW DOUGLAS AIRPORT - DGW.

&&

AB
Local storm report, Nov 14, 9:01 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
11/14/2020  M60 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

&&

AB
Local storm report, Nov 14, 9:02 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 AM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     NON-TSTM WND GST 2 E TORRINGTON          42.07N 104.15W
11/14/2020  M67 MPH          GOSHEN             WY   ASOS

            ASOS STATION KTOR TORRINGTON AIRPORT - TOR.

&&

AB
Local storm report, Nov 14, 9:12 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
912 AM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
11/14/2020  M65 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

&&

AB
Local storm report, Nov 14, 9:14 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 AM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
11/14/2020  M58 MPH          PLATTE             WY   MESONET

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

&&

AB
Local storm report, Nov 14, 9:15 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
915 AM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     NON-TSTM WND GST 2 E TORRINGTON          42.07N 104.15W
11/14/2020  M69 MPH          GOSHEN             WY   ASOS

            ASOS STATION KTOR TORRINGTON AIRPORT - TOR.

&&

AB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
November 14, 9:20 AM MST to 11:34 AM MST
Where
Scotts Bluff forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport measured the reported wind gust.

High Wind, Banner

When
November 14, 9:58 AM MST to 10:58 AM MST
Where
Banner forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Bravo Pine Bluffs sensor K1BW located nine miles northeast of Albin measured the reported wind gust.

High Wind, Kimball

When
November 14, 10:15 AM MST to 11:58 AM MST
Where
Kimball forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Kimball Airport sensor measured the reported wind gust.

High Wind, Cheyenne

When
November 14, 10:25 AM MST to 12:22 PM MST
Where
Cheyenne forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Airport sensor measured the reported wind gust.

High Wind, Dawes

When
November 14, 10:53 AM MST to 11:22 AM MST
Where
Dawes forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Chadron Municipal Airport sensor measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927143, 927144, 927145, 927146, 927142.